HJB-POD Feedback Control for Navier-Stokes Equations

Conference paper
Part of the Mathematics in Industry book series (MATHINDUSTRY, volume 22)


In this report we present the approximation of an infinite horizon optimal control problem for the evolutive Navier-Stokes system. The method is based on a model reduction technique, using a POD approximation, coupled with a Hamilton-Jacobi-Bellman (HJB) equation which characterizes the value function of the corresponding control problem for the reduced system. Although the approximation schemes available for the HJB are shown to be convergent for any dimension, in practice we need to restrict the dimension to rather small numbers and this limitation affects the accuracy of the POD approximation. We will present numerical tests for the control of the time-dependent Navier-Stokes system in two-dimensional spatial domains to illustrate our approach and to show the effectiveness of the method.


Hamilton-Jacobi equations Navier-Stokes equations Optimal control Proper orthogonal decomposition 


  1. 1.
    Alla, A., Falcone, M.: An adaptive POD approximation method for the control of advection-diffusion equations. In: Control and Optimization with PDE Constraints. International Series of Numerical Mathematics. Birkhauser, Basel (2013)CrossRefzbMATHGoogle Scholar
  2. 2.
    Alla, A., Falcone, M.: A time-adaptive POD method for optimal control problems. In: Proceedings of the 1st IFAC Workshop on Control of Systems Modeled by Partial Differential Equations (2013)Google Scholar
  3. 3.
    Atwell, J.A., King, B.B.: Proper orthogonal decomposition for reduced basis feedback controllers for parabolic equations. Math. Comput. Model. 33, 1–19 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bardi, M., Capuzzo Dolcetta, I.: Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations. Birkhauser, Basel (1997)CrossRefzbMATHGoogle Scholar
  5. 5.
    Chaturantabut, S., Sorensen, D.C.: Discrete empirical interpolation for nonlinear model reduction. SIAM J. Sci. Comput. 32, 2737–2764 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Falcone, M., Ferretti, R.: Semi-Lagrangian Approximation Schemes for Linear and Hamilton-Jacobi Equations. SIAM, Philadelphia, PA (2013)CrossRefzbMATHGoogle Scholar
  7. 7.
    Kunisch, K., Volkwein, S.: Control of Burgers’ equation by a reduced order approach using proper orthogonal decomposition. J. Optim. Theory Appl. 102, 345–371 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Kunisch, K., Volkwein, S.: Galerkin proper orthogonal decomposition methods for parabolic problems. Numer. Math. 90, 117–148 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kunisch, K., Xie, L.: POD-based feedback control of Burgers equation by solving the evolutionary HJB equation. Comput. Math. Appl. 49, 1113–1126 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kunisch, K., Volkwein, S., Xie, L.: HJB-POD based feedback design for the optimal control of evolution problems. SIAM J. Appl. Dyn. Syst. 4, 701–722 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Seibold, B.: A compact and fast Matlab code solving the incompressible Navier-Stokes equations on rectangular domains (2008). Google Scholar
  12. 12.
    Sirovich, L.: Turbulence and the dynamics of coherent structures. Parts I–II. Q. Appl. Math. XVL, 561–590 (1987)Google Scholar
  13. 13.
    Temam, R.: Navier-Stokes Equations: Theory and Numerical Analysis. American Mathematical Society, Philadelphia, PA (2001)CrossRefzbMATHGoogle Scholar
  14. 14.
    Volkwein, S.: Model reduction using proper orthogonal decomposition (2011). Google Scholar

Copyright information

© Springer International Publishing AG 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversität HamburgHamburgGermany

Personalised recommendations